Generally, with overdose, the effects of drugs are exaggerated, ADRs become more pronounced, and other, unexpected reactions may be observed. Large overdoses of some medications may cause only minimal ADRs; yet, with other medications even smaller overdoses can cause severe toxicity, including death. A single dose of some medications can be lethal to a young child. Although clinical manifestations of drug overdose vary, signs and symptoms in Box B are suggestive of medication-induced toxicity in general.
The U.S. is in the midst of an opioid overdose epidemic. Opioid analgesics and heroin killed more than 33,000 people in 2015, more than during any other year on record. Nearly half of all opioid overdose deaths were related to prescription opioid analgesics.11 An opioid overdose can reliably be identified by the presence of three clinical signs and symptoms referred to as the “opioid overdose triad”: (1) pinpoint pupils (miosis), (2) unconsciousness, and (3) respiratory depression (less than 12 breaths/min).12
Combining opioid analgesics with alcohol and other central nervous system (CNS) depressants increases the risk of respiratory depression and death. Indeed, opioids, alcohol, and sedatives are often present in fatal drug overdose. Risk factors for overdose with prescribed opioid analgesics include a history of substance abuse, high prescribed dosage, male gender, older age, mental health conditions, concurrent prescriptions of other CNS depressants (e.g., benzodiazepines), and lower socioeconomic status.
Your session is about to expire. Do you want to continue logged in?
WARNING! You did not finish creating your certificate. Please click CONTINUE below to return to your previous page to complete the process. Failure to complete ALL the steps will result in a loss of this test score, and you will not receive credit for this course.